# SDR 2024FA0000350

- Difficulty date: May 1, 2024
- Submitted: May 3, 2024
- Operation: General aviation
- Aircraft: N86UM
- Make and model: Mooney M20E
- Aircraft serial: 1137
- Aircraft time: 5,533 hours
- System (JASC): 7810 · Engine Collector/Tailpipe/Nozzle
- Part: Exhaust Pipe
- Part number: 63735
- Condition: Misrepaired
- Location: Zone 400
- Stage of operation: CR
- How discovered: O
- Nature of condition: W, B
- Precautionary procedure: A

## Discrepancy

ON APRIL 2, 2024, N86UM (MOONEY M20E) CRASHED DURING AN ATTEMPTED OFF-AIRPORT LANDING NEAR ALPINE, AR. THE PILOT WAS UNINJURED BUT THE AIRCRAFT SUSTAINED SUBSTANTIAL DAMAGE. THE PILOT EXPERIENCED SYMPTOMS OF CARBON MONOXIDE POISONING AND BOTH CARBON MONOXIDE DETECTORS ALERTED. THE FAA AND NTSB CONDUCTED AN INSPECTION OF EXHAUST AND CABIN AIR VENTILATION SYSTEMS. THE EXHAUST SYSTEM, DOWNSTREAM OF THE MUFFLER, HAD A CRACK THAT HAD AN UNAPPROVED WELD REPAIR. THE WELD HAD POOR PENETRATION, POOR PATTERNING, EXCESSIVE SPLATTER, CRACKING AND PITTING. BASED ON THE INSPECTION, THE FAULTY EXHAUST WELD ALLOWED HIGH PRESSURE SUPER-HEATED EXHAUST GAS TO CONCENTRATE IN ONE AREA AND EVENTUALLY BURN A HOLE INTO THE SCAT HOSE, WHICH ALLOWED EXHAUST GAS INTO THE CABIN AIR SYSTEM. A FAULTY CABIN AIR VALVE REMOVED THE PILOT'S ABILITY TO ISOLATE THE CABIN FROM THE EXHAUST GASES AND THE BUILDUP OF CARBON MONOXIDE CAUSED THE SENSORS TO ALERT.
